Alert archive / Missouri / Special Weather Statements in 2021

Special Weather Statement, NWS Kansas City, MO

July 15, 2021Cooper County, Missouri

NWS Kansas City, MO issued this special weather statement at Jul 15, 2021, 3:34 PM CDT for Cooper County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2021, 3:34 PM CDT (20:34 UTC)
Expired
Jul 15, 2021, 4:15 PM CDT
In force
41 min
Issued by
NWS Kansas City, MO

County Cooper County, MO

The radar

The Pleasant Hill radar (KEAX), 137 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.6 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

445 
WWUS83 KEAX 152034
SPSEAX

Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
334 PM CDT Thu Jul 15 2021
 
MOZ046-152115-
Cooper MO-
334 PM CDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR COOPER COUNTY UNTIL 415 PM CDT...

At 333 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pilot Grove, or 10 miles southwest of Boonville, moving east at 45
mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Boonville, Pilot Grove, Bunceton, Prairie Home and Wooldridge. 

This includes Interstate 70 in Missouri between mile markers 95 and
114.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3874 9260 3868 9262 3868 9274 3875 9298
      3893 9295 3897 9262 3897 9256 3892 9250
TIME...MOT...LOC 2033Z 275DEG 38KT 3884 9286 

$$

Klaus

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Jul 15, 12:55 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 15, 12:55 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1255 PM CDT Thu Jul 15 2021

.Discussion...
Issued at 431 AM CDT THU JUL 15 2021

A boundary is very slowly making its way SE across far NW MO.
Packets of instability combined with short waves crossing the
boundary and isentropic ascent are triggering showers and
thunderstorms across the front. Scattered storms are expected
across north central MO throughout the early morning hours. More
substantial rain to our west continues to slowly make its way
toward the area.

For the past couple of days, model guidance has suggested that the
interactions between the relatively stationary surface boundary and
mid to upper level atmospheric waves will play a crucial factor in
the behavior of showers and thunderstorms today. Higher resolution
CAM guidance has suggested that these interactions will steadily
kick the boundary along while simultaneously catalyzing further
thunderstorm development. These impulses also promote the
organization of storms into mesoscale convective vortices (MCVs)
emanating eastward from the boundary traversing the region. This
boundary will take most of the day to track across the region eventually
making its way toward the I-44 corridor toward the weekend.

The biggest hazard we are keeping our eyes on is flooding. PWAT
values around 1.5-2 inches across the region certainly come close to
regional flash flood guidance; however, uncertainties remain on
rainfall efficiency as well as the duration and possibility of storms
training. Creeks and streams are expected to rise especially if a
basin experiences a heavy downpour(s). Be aware of flooding
potentials in your area and remember to turn around, don't drown.

Isolated showers and thunderstorms are expected to linger through
the Friday and into the weekend. Some models suggest that the front
could back build Friday bringing more widespread showers and
thunderstorms. For the weekend, temperatures in the 80s with good
solar heating may destabilize the atmosphere enough to cause
sporadic isolated shower and thunderstorms over the weekend.

&&

.Aviation...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1231 PM CDT THU JUL 15 2021

Scattered rain showers with isolated thunder will continue through
much of the afternoon and gradually diminish this evening as a
stationary front across NW MO slowly sags southward through the
TAF period. May see an uptick in thunder after 20Z as a shortwave
trough approaches from the west and lift increases over the
region. A few terminals may see showers linger into Friday
morning. Periods of moderate to heavy rain will reduce
visibilities down to 1-3 miles before returning to MVFR and VFR.
Ceilings will vary considerably through the period, generally
bouncing between MVFR and VFR with periods of IFR or lower the
first half of the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Pesel
Aviation...PietrychaP
Hazardous weather outlook, Jul 15, 1:34 PM CDT, 2 hours before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
134 PM CDT Thu Jul 15 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161845-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
134 PM CDT Thu Jul 15 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...This Afternoon and Tonight

 Thunderstorms possible this afternoon after 4pm. A few will have
 the potential to become strong with gusty winds. Heavy rainfall
 will also be possible, potentially leading to localized flooding of
 creeks and streams.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Rain and thunderstorm chances continue into Friday for portions of
 the area, particularly along and south of Interstate 70.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jul 15, 3:23 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill
323 PM CDT Thu Jul 15 2021

MOZ001>003-011-160000-
Atchison MO-Nodaway-Worth-Holt-
Including the cities of Tarkio, Rock Port, Fairfax, Maryville,
Grant City, Mound City, Oregon, Maitland, Forest City, and Craig
323 PM CDT Thu Jul 15 2021

...Funnel clouds possible across northwest Missouri this afternoon...

Several reported sightings of funnel clouds along I-29 in Holt and
Atchison County, MO this afternoon. These funnel clouds are in
association with small showers and thunderstorms near that
location.

Atmospheric conditions exist that favor the possible formation of
weak circulations on a pre-existing boundary. Some of these
circulations are occurring underneath developing showers and
thunderstorms, where a funnel cloud may develop. Once the rain
begins, the funnel cloud usually dissipates.

The funnels are expected to be brief in nature and not touchdown;
however, in rare instances they have been known to touchdown.
Stay alert and be prepared to move to a safe shelter if a funnel
cloud approaches the ground.
Special weather statement, Jul 15, 3:34 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
334 PM CDT Thu Jul 15 2021

MOZ046-152115-
Cooper MO-
334 PM CDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR COOPER COUNTY UNTIL 415 PM CDT...

At 333 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pilot Grove, or 10 miles southwest of Boonville, moving east at 45
mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Boonville, Pilot Grove, Bunceton, Prairie Home and Wooldridge.

This includes Interstate 70 in Missouri between mile markers 95 and
114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3874 9260 3868 9262 3868 9274 3875 9298
      3893 9295 3897 9262 3897 9256 3892 9250
TIME...MOT...LOC 2033Z 275DEG 38KT 3884 9286

Klaus

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 9:31 PM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston35 hr
Jul 14, 9:31 PM CDTRiver Flood WarningEAXRay3 days
Jul 14, 9:31 PM CDTRiver Flood WarningEAXLinn, Livingston3 days
Jul 14, 9:31 PM CDTRiver Flood WarningEAXCarroll23 hr
Jul 15, 3:43 PM CDTAreal Flood WarningEAXAdair, Grundy, Linn, Macon, Mercer, Sullivan12 hr

Nearby

Special Weather Statements in Missouri, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.